Can vaping cause popcorn lung?
E-cigarette users may be getting some free “popcorn” with their vaping flavors–but not the finger-licking buttery popcorn you would expect. Two chemicals widely used to flavor electronic cigarettes may be impairing the function of cilia in the human airway, causing “popcorn lung” according to a new study led by Harvard T.H. Chan School of Public Health. While the name “popcorn lung” may not sound like a threat, it’s a serious lung disease that causes coughing, wheezing, and shortness of breath – similar to the symptoms of chronic obstructive pulmonary disease (COPD). Furthermore, the CDC, the U.S. Food and Drug Administration (FDA), state and local health departments, and other clinical and public health partners are investigating a national outbreak of e-cigarette (or vaping) product use-associated lung injury (EVALI).
The disease was so called because a group of popcorn factory workers in the early 2000s were found to have the condition, eventually linked to breathing in diacetyl, a vapor from the butter flavoring that was being used in popcorn. Researchers at Harvard T.H. Chan School of Public Health have discovered that many e-liquid vaping flavors tested contain some level of diacetyl.
Big vaping questions remain
Originally designed to help people quit smoking, millions of people use e-cigarettes, and a recent rise in use among school-aged children is alarming public health experts. There are not volumes of research about how vaping affects the body, as there are with conventional smoking. So the big questions seem to be: Is vaping bad for you? Is vaping a drug? Does vaping have side effects?
Even though the most recent studies that have been conducted seem to point to the fact that diacetyl causes popcorn lung, this chemical is still found in many e-cigarette flavors. It is added to “e-juice” liquid by some e-cigarette companies to complement flavorings such as vanilla, maple, coconut, and more. Diacetyl is also used as a flavoring agent in foods such as butter-flavored microwave popcorn, baked goods, and candy and can create a variety of flavors. While diacetyl is considered a safe ingredient in foods, evidence suggests that it can be dangerous when inhaled. So while diacetyl was hastily removed from popcorn products to prevent the occurrence of this devastating disease among factory workers, e-cigarette users are now directly inhaling this harmful chemical into their lungs. In fact, researchers at Harvard found that 39 of 51 e-cigarette brands contained diacetyl.
Americans unknowingly inhaling harmful chemicals
The study also found two similarly harmful chemicals—2,3-pentanedione and acetoin—present in 23 and 46 of the 51 flavors it tested. And roughly 92 percent of the e-cigarettes had one of the three chemicals present.
How is it possible that many Americans are unknowingly inhaling chemicals that can cause traumatic respiratory harm? While the Food and Drug Administration (FDA) has put out an infographic discouraging teenagers from vaping, unfortunately the FDA announced in July 2017 that it would delay until 2022 the requirement that e-cigarette companies submit their products, including all ingredients, to FDA for review.
Recent studies and updated cases of people throughout the USA who have been affected
Layden et al. report updated findings in the New England Journal of Medicine regarding a cluster of cases from Illinois and Wisconsin in which patients presented with acute, severe respiratory distress after using e-cigarette (vaping) products. Two letters also published in the Journal add further support to vaping-induced respiratory distress: a six-case cluster from Utah and a report of lung imaging changes seen in a range of cases. The syndrome has been termed by the Centers for Disease Control and Prevention (CDC) as e-cigarette, or vaping, product use–associated lung injury (EVALI). The CDC reported that as of February 18, 2020, a total of 2,807 patients had been hospitalized with EVALI; reports were made to the CDC from all 50 states, the District of Columbia, and two U.S. territories (Puerto Rico and the U.S. Virgin Islands). Sixty-eight deaths have been confirmed in 29 states and the District of Columbia (as of February 18, 2020).
As a result of this report, the CDC and FDA have issued recommendations that people not use THC-containing e-cigarettes, or vaping products, particularly from informal sources like friends, family, or in-person or online dealers. In addition, Vitamin E acetate should not be added to any e-cigarette, or vaping, products. Additionally, people should not add any other substances to products, including products purchased through retail establishments. Furthermore, recommendation has been made that adults using nicotine-containing e-cigarette, or vaping, products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved smoking cessation medications.
The connection between vaping and popcorn lung is an urgent issue for public health given the popularity of e-cigarettes, particularly flavored vapes among today’s youth. The American Lung Association believes that it is imperative that the FDA stops leaving this matter up in the air and acts swiftly to require that diacetyl and other harmful chemicals be removed from e-cigarettes. It seems that following recent discovery regarding the dangers and consequences of vaping, the CDC and FDA are beginning to implement warnings and to remove these chemicals from e-cigarettes but it is imperative that the public are alerted about the dangers so that informed decisions can be made–with knowledge of the potential grave dangers–when considering taking up vaping.
- Harvard: Common e-cigarette chemical flavorings may impair lung function
- New York Times: Microwave Popcorn to Omit a Risky Chemical
- American Lung Association: Popcorn Lung: A Dangerous Risk of Flavored E-Cigarettes
- MPH Online: TOP PUBLIC HEALTH RISKS
- Cancer Research UK: Does vaping cause popcorn lung?
- FDA and Scholastic Youth E-Cigarette Prevention Infographic
- CDC: Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products
- New England Journal of Medicine: Vaping-Induced Acute Lung Injury